Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Bismarck, ND

July 23, 2005Emmons County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 23, 2005, 3:51 AM CDT for Emmons County, North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 3:51 AM CDT (08:51 UTC)
Expired
Jul 23, 2005, 6:45 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:23 AM CDTFLASH FLOODLinton, NDLOCALIZED URBAN STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 230852
FFWBIS
NDC029-231145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
351 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 645 AM CDT

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINTYRE...
  HAZELTON...LINTON AND BRADDOCK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4610 10057 4612 9993 4658 9996 4658 10047

$$

RSL
2 follow-up statements
000
WGUS73 KBIS 230935
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT SAT JUL 23 2005

NDC029-231145-
EMMONS ND-
433 AM CDT SAT JUL 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 AM CDT FOR CENTRAL
EMMONS COUNTY...

AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SERIES OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. AT 423 AM CDT STREET FLOODING WAS REPORTED IN LINTON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINTYRE...
HAZELTON AND BRADDOCK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4610 10057 4612 9993 4658 9996 4658 10047

$$

RSL
000
WGUS73 KBIS 231145
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 AM CDT SAT JUL 23 2005

NDC029-231155-
EMMONS ND-
645 AM CDT SAT JUL 23 2005

...THE FLASH FLOOD WARNING FOR CENTRAL EMMONS COUNTY EXPIRES AT 645
AM CDT...

LAT...LON 4610 10057 4612 9993 4658 9996 4658 10047

$$

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:00 AM CDT, 51 minutes earlier.

Area forecast discussion, Jul 23, 3:00 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT JUL 23 2005

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MAIN FORECAST HIGHLIGHT IN THE SHORT TERM IS ONGOING CONVECTION
LATER THIS MORNING INTO THE AFTERNOON...THEN ANOTHER CHANCE ON
SUNDAY NIGHT/MONDAY. ALSO...WILL SEE A MODERATE COOLING TREND GOING
INTO THE WORK WEEK.

CURRENTLY...THUNDERSTORM ACTIVITY IN WESTERN AND CENTRAL NORTH
DAKOTA. CURRENTLY ALL STORMS ARE FALLING BELOW SEVERE CRITERIA...BUT
WILL CONTINUE TO MONITOR IN CASE ANY STORMS DECIDE TO STRENGTHEN.
MAIN THREAT FROM THESE STORMS AS OF RIGHT NOW SEEMS TO BE FREQUENT
LIGHTNING...BRIEF HEAVY RAINS...AND SMALL HAIL. STORMS WILL CONTINUE
MOVING IN AN EASTERLY DIRECTION AS THE MORNING GOES ON.

TODAY AND TONIGHT...ANOTHER VORT MAX IS EXPECTED TO MOVE THROUGH
SOUTHERN ND LATER THIS MORNING...SO MODIFIED POP/WX GRIDS
ACCORDINGLY FOR THIS FEATURE. SOME STORMS MAY REACH SEVERE CRITERIA
DURING THE AFTERNOON...SO WILL MENTION IN HWO. EXPECT MOST
THUNDERSTORM ACTIVITY TO MOVE OUT OF THE FORECAST AREA BY LATE
AFTERNOON/EARLY EVENING AS THE LOW PRESSURE TROUGH MOVES OVER THE
EASTERN DAKOTAS BY 00Z.

NEXT PRECIP CHANCE WILL BE SUNDAY EVENING/NIGHT. MODELS HAVE LOW
PRESSURE DEVELOPING OVER WESTERN WY/CO. RIGHT NOW LOOKS LIKE THE
BEST PRECIP CHANCES WILL BE IN THE SOUTHERN ZONES AS MOST FAVORABLE
DYNAMICS ARE TO THE SOUTH. MADE CHANGE TO GRIDS FOR THIS TREND. WILL
SEE A PRETTY GOOD COOLING TREND AS MAX TEMPS DECREASE 10 DEGREES OR
SO FROM SUNDAY INTO MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY
RIDGING IN THE MID LEVELS AND LOW LEVEL DEWPOINTS IN THE 45 TO 55
RANGE POINT TOWARD A SUNNY....CONVECTIVELY QUIET AND SEASONABLE
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jul 22, 5:07 AM CDT, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT FRI JUL 22 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
507 AM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF EVENING AND OVERNIGHT THUNDERSTORMS...SOME
SEVERE WITH DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:42 AM CDTSevere Thunderstorm WarningBISBowman38 min
Jul 23, 2:49 AM CDTSevere Thunderstorm WarningBISEmmons41 min
Jul 23, 3:18 AM CDTTornado WarningBISEmmons27 min
Jul 23, 3:46 AM CDTTornado WarningBISMcIntosh44 min
Jul 23, 4:15 AM CDTSevere Thunderstorm WarningBISEmmons31 min
Jul 23, 4:51 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min
Jul 23, 5:42 AM CDTSevere Thunderstorm WarningBISDickey48 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.